Iowa, 2019

Hail in Iowa, June 20 to 21, 2019

June 20 to 21, 2019 · NWS OAX · 2 events in 1 county or zone

Severe thunderstorms moved through western Iowa during the evening on June 20th, 2019, and then again during the early morning hours on June 21st, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms moved through western Iowa during the evening on June 20th, 2019, and then again during the early morning hours on June 21st, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:50 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 2:50 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
350 PM CDT Thu Jun 20 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 345 PM CDT Thu Jun 20 2019

The potential for severe thunderstorms through Saturday night
remains the primary forecast concern.

Several rounds of potential thunderstorms over the next couple of
days will offer chances for severe weather across eastern Nebraska
and southwest Iowa. The first potential round is this afternoon and
evening. We already have an unstable atmosphere in place as mid to
upper 60s dew points continue to surge north ahead of a surface
boundary extending from eastern South Dakota into south central
Nebraska. MLCAPE near 2500 J/kg and effective shear at or above 50kt
resides along frontal zone, with shear vectors nearly perpendicular
to boundary. Some convective inhibition will still have to be
overcome, but various convection-allowing models indicate at least
an isolated supercell or two is likely in northeast Nebraska later
this afternoon, with movement to the southeast into the evening.
Given instability and shear vectors, all severe modes are possible
including hail, wind and tornadoes.

Activity will gradually work southeast this evening, but lingering
storms are possible along outflow/frontal boundary setting up over
southeast Nebraska. Then the second round of potential severe comes
overnight when a consensus of model output shows a north-south
oriented line of storms racing east from the Highs Plains into
eastern Nebraska and southwest Iowa after midnight. Persistent
theta-e advection ahead of line combined with strong and diffluent
mid level flow suggests damaging wind potential will exist as
this line marches across our area between about 2 and 7 AM.

Seasonably strong southwest mid level flow continues on Friday.
Surface front pushed south by morning convection is forecast to mix
northward Friday afternoon, extending from eastern South Dakota into
south central Nebraska. MLCAPE is forecast over 3000 J/kg with 40-
50kt bulk shear vectors nearly perpendicular to front. As surface
winds back ahead of front and below veering winds with height, low
level shear will become increasingly conducive to tornado
development. Again we will have convective inhibition to overcome
during the afternoon, but expect this to wane toward 00Z. All modes
of severe are again possible Friday evening.

Convection should move off to the northeast later Friday night with
surface front sagging south behind it. A surge back to the north
into southeast Nebraska and southwest Iowa is then expected again
Saturday afternoon as shortwave rounds base of trough to our west.
As this wave approaches through central Kansas, convection should
become widespread by Saturday evening. Higher instability near and
south of front along with 40kt shear vectors parallel to front
suggest hail and wind will be primary severe threat.

Will maintain shower and thunderstorm chances through Sunday with
approach of upper trough. Severe risk Sunday will be dependent on
where surface front sets up after Saturday night convection, and
models are offering varied solutions. GFS is most aggressive in
pumping up instability with front farther northwest than ECMWF.

.LONG TERM...(Sunday night through Thursday)
Issued at 345 PM CDT Thu Jun 20 2019

A trend toward lower precipitation chances and warmer temperatures
is in the forecast next week. Mid level trough swinging through the
region Sunday night will finally take most of the shower chances to
our east by Monday afternoon. Then mid level heights rise across
the Plains through Wednesday before a potent shortwave rides into
the Dakotas Wednesday night and Thursday. Will have a chance for
convection with this feature, especially in our north. Otherwise
expect temperatures to again approach 90 degrees for highs Tuesday
through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Jun 20 2019

ISOLD TSRA that formed over s-central SD earlier has moved into
NE NE and is beginning to decay. The weakening storms have already
moved away from KOFK. However, new cluster of TSRA are currently
strengthening to the NW of KOFK. Thus will cover with a TEMPO
group btwn 18z-20z. Later this afternoon, expect another cluster
of TSRA to form in the vicinity of KSUX and trek southward along
the NE/IA border. Severe storms may push across KOMA btwn 21z-23Z.
Nocturnal TSRA will ramp up again and move across ERN NE late
tonight. Models indicate areal coverage will be higher, thus feel
comfortable including PROB30s at all terminals.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DEE
Hazardous weather outlook, Jun 20, 3:16 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
416 PM CDT Thu Jun 20 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
416 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Isolated thunderstorms are possible this evening through about 8
PM, mainly north of a line from Wayne to Omaha and Red Oak. If
storms do develop, large hail, damaging winds and an isolated
tornado will be possible.

Another line of thunderstorms is forecast to develop in western
Nebraska this evening then race east overnight. Damaging winds are
possible as this line moves through eastern Nebraska and
southwest Iowa between 2 AM and 7 AM.

More potentially severe thunderstorms are possible late Friday
afternoon, but more likely later Friday evening. Sufficient
instability and shear will exist for large hail, damaging winds,
and isolated tornadoes if storms do develop by late afternoon.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

While thunderstorms are in the forecast through Sunday night or
Monday, the greatest risks of severe thunderstorms will exist
Friday evening, Saturday afternoon and evening, and Sunday night.
Specific severe risks and timing will be fine-tuned with later
outlooks.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed tonight or Friday.

In the hours before

Local storm report, Jun 20, 6:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
744 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             ONAWA                   42.03N 96.08W
06/20/2019  E0.70 INCH       MONONA             IA   PUBLIC

&&

The radar

The Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monona

When
June 20, 6:45 PM CST
Where
Monona County, 2.07 mi SE of Turin
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -95.940

The public reported 1 inch hail southeast of Turin.

Hail, Monona

When
June 21, 2:30 AM CST
Where
Monona County, Whiting
Measured
1 in hail
Reported by
Public
Coordinates
42.130, -96.150

The public reported 1 inch hail in Whiting.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835528, 835529.